Alert archive / Oregon / Freeze Warnings in 2012
Freeze Warning 4, NWS Pendleton, OR
NWS Pendleton, OR issued this freeze warning at Aug 23, 2012, 11:28 AM PDT for Deschutes County, Jefferson County, Wasco County, Oregon. It took effect at Aug 24, 2012, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2012, 11:28 AM PDT (18:28 UTC)
- In effect from
- Aug 24, 2012, 12:00 AM PDT
- Expired
- Aug 24, 2012, 9:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Pendleton, OR
Counties Deschutes County, OR, Jefferson County, OR, Wasco County, OR
The radar
The Portland,OR radar (KRTX), 189 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 6.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
040 WWUS76 KPDT 231828 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 1128 AM PDT THU AUG 23 2012 ...FREEZE WARNING TONIGHT FOR PORTIONS OF CENTRAL OREGON NEAR THE CASCADES... ORZ509-240230- /O.NEW.KPDT.FZ.W.0004.120824T0700Z-120824T1600Z/ EAST SLOPES OF THE OREGON CASCADES- INCLUDING THE CITIES OF...BEND...LA PINE...SUNRIVER 1128 AM PDT THU AUG 23 2012 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT FRIDAY. * CLEAR SKIES...DECREASING WIND...AND DRIER AIR WILL OCCUR TONIGHT WHICH WILL PRODUCE RAPID COOLING AFTER SUNSET. MANY AREAS FROM CAMP SHERMAN SOUTH TO SISTERS...BEND...SUNRIVER...AND LA PINE WILL HAVE TEMPERATURES DROP TO BETWEEN 27 AND 32 DEGREES OVERNIGHT. * IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED PROTECTION TO AVOID FREEZE AND FROST DAMAGE. ANOTHER COLD NIGHT IS EXPECTED ON FRIDAY NIGHT. CAMPERS AND HUNTERS SHOULD BE PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
520 WWUS76 KPDT 240449 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 949 PM PDT THU AUG 23 2012 ...FREEZE WARNING TONIGHT FOR PORTIONS OF CENTRAL OREGON NEAR THE CASCADES... ORZ509-241600- /O.CON.KPDT.FZ.W.0004.120824T0700Z-120824T1600Z/ EAST SLOPES OF THE OREGON CASCADES- INCLUDING THE CITIES OF...BEND...LA PINE...SUNRIVER 949 PM PDT THU AUG 23 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY. * CLEAR SKIES...LIGHT WINDS...AND A DRY AIRMASS WILL OCCUR TONIGHT WHICH WILL PRODUCE RAPID COOLING. MANY AREAS FROM CAMP SHERMAN SOUTH TO SISTERS...BEND...SUNRIVER...AND LA PINE WILL HAVE TEMPERATURES DROP TO BETWEEN 27 AND 32 DEGREES OVERNIGHT. * IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED PROTECTION TO AVOID FREEZE AND FROST DAMAGE. ANOTHER COLD NIGHT IS EXPECTED ON FRIDAY NIGHT. CAMPERS AND HUNTERS SHOULD BE PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
179 WWUS76 KPDT 241543 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 843 AM PDT FRI AUG 24 2012 ...FREEZE WARNING TO EXPIRE AT 9 AM... .TEMPERATURES ACROSS CENTRAL OREGON HAVE RISEN ABOVE FREEZING. THE FREEZE WARNING WILL EXPIRE ON SCHEDULE AT 9 AM. ORZ509-241645- /O.EXP.KPDT.FZ.W.0004.000000T0000Z-120824T1600Z/ EAST SLOPES OF THE OREGON CASCADES- INCLUDING THE CITIES OF...BEND...LA PINE...SUNRIVER 843 AM PDT FRI AUG 24 2012 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING. OVERNIGHT TEMPERATURES DROPPED TO BETWEEN 26 AND 30 DEGREES AT SISTERS...SUNRIVER... AND LA PINE...BUT HAVE SINCE RISEN TO ABOVE FREEZING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Aug 23, 10:33 AM PDT, 55 minutes earlier.
Area forecast discussion, Aug 23, 10:33 AM PDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1033 AM PDT THU AUG 23 2012
.SHORT TERM...TODAY THROUGH SATURDAY...LITTLE CHANGE IN FORECAST
FROM PREVIOUS SHIFT. HAVE ADDED SMOKE FOR FIRE WEST OF YAKIMA AND
EXTREME NE OREGON NEAR SNAKE RIVER. UPPER LEVEL TROUGH MOVING
THROUGH BRITISH COLUMBIA WITH TRAILING SURFACE DRY COLD FRONT MOVING
ACROSS AREA TODAY WITH INCREASING WINDS. THE DRIER AIR AND
DECREASING WINDS TONIGHT WILL ALLOW COOLER TEMPERATURES OVERNIGHT
WITH SOME AREAS IN CENTRAL OREGON FALLING TO NEAR OR SLIGHTLY BELOW
FREEZING. WILL EVALUATE NEED FOR FREEZE WARNING LATER TODAY.
&&
.AVIATION...18Z TAFS...CLEAR SKIES EXPECTED FOR THE NEXT 24 HOURS
ASIDE FROM SOME POSSIBLE HIGH CIRRUS OVERNIGHT. LIGHT WINDS OF LESS
THAN 15 KTS THIS MORNING WILL BECOME WESTERLY TO NORTHWESTERLY 10 TO
20 KTS WITH GUSTS TO 30 KTS THIS AFTERNOON AND EVENING BEFORE
DECREASING TO BELOW 15 KTS AFTER MIDNIGHT. KDLS WILL START OUT 10 TO
20 KTS WITH GUSTS TO 25 KTS THIS MORNING AND INCREASE TO 15 TO 25
KTS WITH GUSTS TO 35 KTS THIS AFTERNOON AND EVENING BEFORE DROPPING
BELOW 15 KTS OVERNIGHT. PERRY
&&
.FIRE WEATHER...AS A COLD FRONT MOVES INLAND TODAY WESTERLY WINDS
WILL INCREASE ACROSS THE LOWER COLUMBIA BASIN. MANY AREAS WILL SEE
SUSTAINED WINDS 15 TO 20 MPH WITH HIGHER GUSTS...AND RELATIVE
HUMIDITY WILL FALL BELOW 20 PERCENT. THESE DRY AND WINDY CONDITIONS
WILL LAST THROUGH THE EVENING HOURS AND A RED FLAG WARNING HAS BEEN
ISSUED FOR FIRE WEATHER ZONES OR/WA 631 AND WA 675 THROUGH 11 PM.
PLEASE REFER TO NWS PRODUCT PDXRFWPDT FOR MORE DETAILS. TRIMARCO
&&
.PREV DISCUSSION... /ISSUED 403 AM PDT THU AUG 23 2012/
SHORT TERM...TODAY THROUGH SATURDAY...A UPPER LEVEL TROUGH WILL
MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THE MAIN CONCERN
TODAY AND TONIGHT WILL BE INCREASING WINDS AND DRY RELATIVE HUMIDITY
(RH) ASSOCIATED WITH A DRY COLD FRONT MOVING ACROSS THE FORECAST
AREA THIS AFTERNOON AND THIS EVENING. THE DAY SHIFT FIRE WEATHER
FORECASTER WILL EVALUATE THE COMBINATION OF BREEZY WINDS AND LOW RH
WHICH MAY REQUIRE A RED FLAG WARNING FOR SOME LOWER ELEVATIONS. THE
COLD FRONT WILL BRING A COOL DOWN TODAY AND FRIDAY. THE TROUGH EXITS
THE FORECAST AREA INTO IDAHO/MONTANA SOON AFTER DAY BREAK ON FRIDAY
WITH AN UPPER LEVEL RIDGE POISED OFFSHORE TO BUILD TOWARD THE COAST
ON FRIDAY AND THEN BUILD OVER THE INTERIOR PACIFIC NORTHWEST ON
SATURDAY FOR HIGH TEMPERATURES WARMING BACKUP TO ABOVE NORMAL FOR
SATURDAY. POLAN
LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE
WILL MOVE INTO IDAHO SATURDAY NIGHT. SUNDAY THROUGH WEDNESDAY
MORNING THE GFS HAS AN UPPER LEVEL LOW DRIFTING OFF THE COAST AS A
BLOCKING HIGH REMAINS OVER THE INTERMOUNTAIN WEST. THE ECMWF BRINGS
THE LOW INTO BRITISH COLUMBIA MONDAY. EITHER SOLUTION WILL KEEP THE
CWA DRY EXCEPT FOR A FEW SHOWERS IN THE WASHINGTON CASCADES. DID NOT
CHANGE TEMPERATURE FORECASTS THAT WERE TRENDED TO SLOWER AND WARMER
GFS BECAUSE IT IS MORE REASONABLE THAT THE RIDGE WILL PERSIST.
COONFIELD
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 80 47 78 46 / 0 0 0 0
ALW 81 52 79 52 / 0 0 0 0
PSC 82 49 80 48 / 0 0 0 0
YKM 82 48 81 50 / 0 0 0 0
HRI 82 49 80 46 / 0 0 0 0
ELN 77 46 77 49 / 0 10 0 0
RDM 78 35 77 40 / 0 0 0 0
LGD 80 43 74 40 / 0 0 0 0
GCD 80 46 77 46 / 0 0 0 0
DLS 77 50 82 52 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
ORZ041-042-044-503-507-508.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
WAZ024-026>029-521.
&&
THREAT INDEX
TODAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
79/76/83Hazardous weather outlook, Aug 23, 6:15 AM PDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
615 AM PDT THU AUG 23 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
241215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
615 AM PDT THU AUG 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SMOKE
NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
SMOKE FROM WILDFIRES IN CENTRAL AND SOUTH CENTRAL OREGON WILL
CONTINUE TO CAUSE AREAS OF REDUCED VISIBILITY AND DEGRADED AIR
QUALITY IN JEFFERSON, DESCHUTES, AND CROOK COUNTIES THROUGH TONIGHT
AND INTO FRIDAY MORNING.
THIS AFTERNOON/EVENING A COLD FRONT WILL MOVE THROUGH THE INTERIOR
PACIFIC NORTHWEST AND BRING A COOLER AIR MASS RESULTING IN A BRIEF
COOL DOWN WITH DAYTIME HIGHS TODAY 4-8 DEGREES COOLER THAN NORMAL.
DUE TO INCREASING PRESSURE GRADIENTS ASSOCIATED WITH THE COLD FRONT,
BREEZY TO WINDY CONDITIONS WILL SPREAD FROM WEST TO EAST ACROSS THE
LOWER COLUMBIA BASIN AND ADJACENT VALLEYS THIS AFTERNOON WITH BREEZY
TO WINDY CONDITIONS CONTINUING THROUGH THIS EVENING. WINDS WILL
DIMINISH OVERNIGHT AS PRESSURE GRADIENTS RELAX WITH WINDS BECOMING
DOWN SLOPE/DOWN VALLEY DRAINAGE WINDS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A MID/UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION
OVER THE WEEKEND THUS PRODUCING SUBSIDENCE AND A WARMING TREND
LASTING AT LEAST THROUGH MONDAY. OTHERWISE, WESTERLY FLOW ALOFT WILL
PRODUCE DRY AND STABLE CONDITIONS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.
POLANThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:50 AM PDT | Red Flag Warning | PDT | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.